Winter Storm, Greene
- When
- December 1, 12:00 AM CST to 6:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
A major winter storm hit Western and Southern Illinois from November 30 through December 1, 2006. Up to a foot of snow fell across West Central Illinois while up to an inch of ice and sleet accumulated across Southwest Illinois, including the St.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A major winter storm hit Western and Southern Illinois from November 30 through December 1, 2006. Up to a foot of snow fell across West Central Illinois while up to an inch of ice and sleet accumulated across Southwest Illinois, including the St. Louis area. Up to 300,000 customers lost electric service across Southwest and Southern Illinois due to downed power lines. In some areas it took a week to get the power restored. Many rural schools were closed for several days due to slick roads and power outages. Numerous buildings and automobiles were damaged by fallings trees and tree limbs. Damages will likely approach $100 million. Following is a short summary of how the storm affected various counties. Bond County: A tree fell on a car causing minor injuries to the driver. At least half of Greenville, IL lost power during the storm. Madison County: At least 75% of Edwardsville, IL lost power due to the storm. Numerous roofs and automobiles were damaged by falling tree limbs. There was one death due to an auto accident and another person died from carbon monoxide poisoning. Fumes from a generator running in a garage entered the home, killing one resident and seriously injuring another. Macoupin County: Emergency Management officials estimated that at least 40,000 of the 50,000 residents lost power during the storm. The southern 1/4 of the county was especially hard hit with most towns from Brighton to Bunker Hill to Staunton losing virtually all power. Monroe County: 142 residents of a nursing home had to be moved to another facility due to power problems. The small town of Maeystown lost all power and 66% of Waterloo lost power. Montgomery County: Emergency Management officials reported that 1 in 4 residents lost power from the storm. Pike County: One person was injured in an auto accident during the storm. The County Health Department in Pittsfield had to be closed because of a sagging roof the result of over a foot of snow. St. Clair County: It was reported that 70% of the town of Mascoutah lost power from the storm. At least half of the residents in the Millstadt/Smithson area lost power. Roofs and autos were damaged due to falling tree limbs across East St. Louis, Alton, and Cahokia. One person was injured in an auto accident in Alton. The damage figures for the various counties is for public assistance only.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 30, 11:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CST THU NOV 30 2006
.DISCUSSION...
...CONDITIONS EXPECTED TO CONTINUE TO DETERIORATE THIS EVENING...
...WINTER WEATHER ADVISORY AREA BEING UPGRADED TO WARNING...
MAIN UNCERTAINTY DEALS WITH THIS PACKAGE DEALS WITH HOW MUCH SNOW
ACCUMULATION VS. SLEET/GLAZE (ICE FROM FREEZING RAIN (FZRA))
ACCUMULATION THERE WILL BE OVER THE CNTRL PART OF THE CWA. WILL
CONTINUE TO FAVOR THE COOLER SOUNDINGS OF THE RUC/GFS AS
PRECPITATION TYPE ALL DAY HAVE BEEN MORE SLEET THAN THE ALL FZRA
SOUNDINGS THE NAM HAS BEEN FORECASTING.
THERE IS A BAND OF MDT TO HVY PRECIPITATION EXTENDING FROM E CNTRL
AND CNTRL MO SWWD THROUGH THE 0ZARKS INTO WRN AR ATTM. THIS BAND
WILL CONTINUE TO SPREAD NEWD THIS EVENING INTO CNTRL IL. THIS
MEANS THAT THE SAME AREA WILL SEE AN EXTENDED PERIOD OF MDT-HVY
SLEET WITH SOME FREEZING RAIN AND SNOW WELL INTO THE EVENING...
RESULTING IN SIGNIFICANT ACCUMULATION OF SLEET/GLAZE. CHANGEOVER TO
ALL SNOW WILL PROBABLY TAKE A WHILE AS GFS SOUNDINGS HAVE A
RELATIVELY WARM LAYER THROUGH LATE EVENING. THINK THERE WILL BE A
SHARP TRADE OFF BETWEEN JUST SNOW VS. A MIX OF SNOW/SLEET/FZRA ON
THE ERN EDGE OF THE DEFORMATION ZONE. THINKING IS THAT SLEET/GLAZE
TOTALS WILL TAKE AWAY FROM THE JUST SNOW TOTALS OVR ERN STL METRO
AREA WITH ONLY 2-4 INCHES...WHEREAS THE WRN METRO COUNTIES WILL
SEE QUITE A BIT OF SLEET WITH 6+ INCHES OF SNOW ON TOP OF IT.
FARTHER NW OVER CNTRL AND NERN MO/W CNTRL IL...THIS MIX WILL
SWITCH OVER BY MID EVENING AS THE DEFORMATION ZONE NOW OVER WRN
MO/ERN KS/OK LIFTS NEWD WITH THE MAIN STORM SYSTEM. SOUNDINGS WILL
QUICKLY CHANGE TO ALL SNOW. ALL OF THE NECESSARY SYNOPTIC AND
MESOSCALE FORCING WILL SET UP TO PRODUCE A BAND OF VERY HEAVY
SNOWFALL OVER THIS AREA...WITH 10-14 INCH AMOUNTS EXPECTED BY THE
TIME THE SYSTEM LIFTS OUT TOMORROW MORNING.
HAVE UPGRADED THE ADVISORY TO A WARNING OVER THE FAR SRN AND ERN
COUNTIES AS THE TEMPERATURE WILL CONTINUE TO DROP. ONCE THE
PRECIPITATION CHANGED OVER...SHOULD SEE FZRA/SLEET TONIGHT INTO
EARLY TOMORROW...WITH SOME MINOR SNOW ACCUMULATIONS ON TOP OF IT
AS THE DEFORMATION ZONE LIFTS NEWD.
OTHERWISE...WENT COLDER ON GUIDANCE TEMPS AS THEY ARE NOT TAKING
INTO ACCOUNT THE FRESH SNOW COVER. REST OF FORECAST IS DRY WITH A
GRADUAL MODERATING OF TEMPERATURES AS NO SIGNIFICANT SYSTEMS ARE
EXPECTED TO AFFECT THE AREA UNTIL LATE NEXT WEEK.
BRITT/BYRD/GLASS
&&
.AVIATION...
FOR THE 06Z TAFS...
THE LONG AND THE SHORT OF IT IS THAT THE WEATHER IS BAD...AND WILL
STAY BAD FOR AT LEAST THE NEXT 8 TO 10 HOURS ACROSS THE CWFA. IFR
AND LIFR CIGS AND VSBYS CAN BE EXPECTED IN MODERATE TO HEAVY SNOW.
WHERE THE FLIGHT CATEGORY IMPROVES TO MARGINAL LEVELS...ICING FROM SLEET
AND FREEZING RAIN WILL BE AN ISSUE. SLEET AND FREEZING RAIN SHOULD
TURN OVER TO ALL SNOW FROM CENTRAL MISSOURI EASTWARD BETWEEN NOW
AND 09Z TO 10Z FRIDAY MORNING ACROSS THE WHOLE AREA. THE STORM
SHOULD FINALLY PULL OUT AND END FROM WEST TO EAST BETWEEN 12Z AND
16Z FRIDAY MORNING...LEAVING BEHIND MARGINAL CIGS...AND PROBABLY A
LITTLE FOG TOO. LOOKS LIKE LOW CLOUDS WILL PULL AWAY DURING THE
EARLY AFTERNOON SOMETIME. WINDS WILL BECOME WEST-NORTHWESTERLY AS
THE SURFACE LOW MOVES INTO ILLINOIS AND SHOULD REMAIN STRONG...IN
THE 12KT TO 20KT RANGE THROUGH THE AFTERNOON.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CST THU NOV 30 2006 ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-060- 011200- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE- GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-MONROE- MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-WARREN- 412 PM CST THU NOV 30 2006 ...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A MIX OF SLEET AND FREEZING RAIN CAN BE EXPECTED THROUGH EARLY THIS EVENING. THE WINTRY MIX WILL THEN CHANGE TO ALL SNOW THIS EVENING WITH HEAVY SNOW EXPECTED FROM THE LATE EVENING THROUGH THE OVERNIGHT HOURS. GUSTY NORTHERLY WINDS UP TO 35 MPH WILL CONTRIBUTE TO BLOWING AND DRIFTING SNOW. ADDITIONAL ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH ARE POSSIBLE BEFORE THE TRANSITION TO SNOW THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL END ON FRIDAY MORNING WITH A TOTAL ACCUMULATION OF 8 TO 14 INCHES EXPECTED. NORTHWEST WINDS GUSTING TO 35 MPH WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGES IN PRECIPITATION TYPE ALONG WITH ICE AND SNOWFALL AMOUNTS THROUGHOUT THE EVENT. ILZ059-060-064-100>102-MOZ061>065-072-073-011200- BOND IL-CRAWFORD-FRANKLIN-JEFFERSON-MACOUPIN IL-MADISON IL-MONROE IL- MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY- WASHINGTON- 412 PM CST THU NOV 30 2006 ...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND EAST CENTRAL MISSOURI. .DAY ONE...TONIGHT SLEET MIXED WITH FREEZING RAIN WILL CONTINUE THROUGH THE EVENING. THE WINTRY PRECIPITATION WILL THEN GRADUALLY CHANGEOVER TO ALL SNOW DURING THE OVERNIGHT HOURS. SIGNIFICANT ACCUMULATIONS OF SLEET AND FREEZING RAIN CAN BE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL END FRIDAY MORNING WITH A TOTAL ACCUMULATIONS OF 5 TO 8 INCHES POSSIBLE. GUSTY NORTHWEST WINDS OF 30 TO 35 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGES IN PRECIPITATION TYPE ALONG WITH ICE AND SNOWFALL AMOUNTS THROUGHOUT THE EVENT. ILZ065-069-070-074-079-MOZ074-075-084-085-099-011200- CLINTON IL-FAYETTE IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS- ST FRANCOIS-STE GENEVIEVE-WASHINGTON IL- 412 PM CST THU NOV 30 2006 ...WINTER STORM WARNING UNTIL 9 AM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...AND TONIGHT RAIN WILL CHANGE TO A MIXTURE OF FREEZING RAIN AND SLEET BY EARLY THIS EVENING. ICE ACCUMULATION UP TO A QUARTER OF AN INCH IS EXPECTED. THE MIXTURE OF FREEZING RAIN AND SLEET WILL TURN TO SNOW TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL END FRIDAY MORNING WITH A TOTAL SNOWFALL ACCUMULATION OF 1 TO 3 INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CHANGES IN PRECIPITATION TYPE ALONG WITH ICE AND SNOWFALL AMOUNTS THROUGHOUT THE EVENT. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FREEZING RAIN HIGHLAND 38.74N 89.68W
11/30/2006 U0.00 INCH MADISON IL TRAINED SPOTTER
MULTIPLE TREES AND POWER LINES DOWN. MOST OF TOWN WITHOUT
POWER.
0915 PM ICE STORM MONTGOMERY CITY 38.98N 91.51W
11/30/2006 MONTGOMERY MO EMERGENCY MNGR
MIX OF SLEET AND FREEZING RAIN OCCURRING. 1.25 INCHES OF
ICE/SLEET ACCUMULATION.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM ICE STORM SULLIVAN 38.22N 91.17W
11/30/2006 FRANKLIN MO TRAINED SPOTTER
MIX OF SLEET AND FREEZING RAIN FALLING. 2 INCHES OF
SLEET/ICE ACCUMULATION.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1102 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY SLEET HAZELWOOD 38.78N 90.36W
11/30/2006 E2.50 INCH ST. LOUIS MO TRAINED SPOTTER
THUNDER HEARD.
1020 PM ICE STORM MEDORA 39.18N 90.14W
11/30/2006 MACOUPIN IL EMERGENCY MNGR
FREEZING RAIN FALLING FOR PAST 40 MIN.
1035 PM ICE STORM IRONTON 37.60N 90.64W
11/30/2006 IRON MO FIRE DEPT/RESCUE
ONE QUARTER INCH OF ICE HAS ACCUMULATED...POWER LINES AND
TREES DOWN AROUND THE AREA.
1035 PM FLOOD IRONTON 37.60N 90.64W
11/30/2006 IRON MO FIRE DEPT/RESCUE
APPROX. 2 FEET OF WATER RUNNING OVER ROADS. ONE WATER
RESCUE PERFORMED.
1045 PM ICE STORM GREENVILLE 38.89N 89.40W
11/30/2006 BOND IL CO-OP OBSERVER
ONE HALF INCH OF ICE ACCUMULATED ON TREES. NUMEROUS TREE
LIMBS DOWN.
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM ICE STORM AVISTON 38.61N 89.61W
11/30/2006 CLINTON IL TRAINED SPOTTER
APPROX. THREE QUARTERS OF AN INCH OF ICE HAS ACCUMULATED
ON ELEVATED SURFACES. UP TO ONE FOOT DIAMETER LIMBS HAVE
BROKEN OUT OF TREES.
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HEAVY SLEET 5 S BLAND 38.23N 91.63W
11/30/2006 E4.00 INCH GASCONADE MO TRAINED SPOTTER
STARTED TO CHANGE OVER TO A MIX OF SNOW AND SLEET.
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HEAVY SLEET BOWLING GREEN 39.34N 91.20W
11/30/2006 E3.00 INCH PIKE MO CO-OP OBSERVER
STILL HAVE HEAVY SLEET FALLING.
&&
TILLYThe national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8337, 8338, 8339, 8346, 8347, 8349, 8351, 8354, 8356, 8360, 8361, 8362, 8365, 8367, 8370, 8371, 8372.